Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 39, NWS Paducah, KY

March 28, 1997Edwards County, Wabash County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Mar 28, 1997, 5:18 PM CST for Edwards County, Wabash County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 1997, 5:18 PM CST (23:18 UTC)
Expired
Mar 28, 1997, 6:15 PM CST
In force
57 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Edwards County, IL, Wabash County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:15 PM CSTTornado WatchSPC6 hr
Mar 28, 5:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WUUS1 KPAH 282318 RRA
SVRPAH
ILC047-185-290015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
518 PM CST FRI MAR 28 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH ILLINOIS
 
   ...EDWARDS COUNTY...WABASH COUNTY
 
A SEVERE THUNDERSTORM IS EXPECTED TO MOVE THROUGH OR NEAR ALBION BY 535
PM CST AND MT CARMEL BY 545 PM CST. AT 517 PM CST...DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM 35 MILES NORTHWEST OF
EVANSVILLE...MOVING EAST AT 35 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
SHANKLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 1:06 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 28, 1:06 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST FRI MAR 28 1997

MAIN CONCERN IS THUNDERSTORM DEVELOPMENT.

18Z SURFACE MAP SHOWED FRONT FROM JUST WEST OF STL TO TXK.  FRONT WAS
MOVING A BIT FASTER THAN PROGGED AND COULD BE NEAR CGI BY 3 PM AND PAH
BY 4-5 PM.  DEEPEST MOISTURE/THETAE RIDGE REMAINS ACROSS CENTRAL KY AND
FEELING HERE IS THAT STORMS WILL WAIT UNTIL THEY HIT THE BETTER MOISTR
AXIS BEFORE BECOMING SIGNIFICANT.  UNTIL THEN COULD SEE SCT TO BKN LINE
OF STORMS ALONG COLD FRONT AS IT APPROACHES MS RVR.  WITH STRONG WIND
FIELDS AND LOWERING WET BULB ZERO HEIGHTS WOULD THINK MAIN EMPHASIS
WOULD BE ISOLATED WIND AND HAIL AT ONSET.  THINK FRONT WILL REACH EAST
OF THE PADUCAH FORECAST AREA BY 9 PM.  WILL NEED MENTION OF STORMS FOR
JUST ABOUT ALL BUT SEMO ZONES THIS EVENING.

FWC AND FAN SIMILAR ON TONIGHTS LOWS AND WILL ACCEPT.  FAN A BIT HIGHER
SATURDAY BUT CUTTING DIFFERENCE GIVES 60-65 FOR SOUTHERN HALF OF FA
AND AROUND 60 NORTHERN SECTIONS.
.
LOOKS LIKE NEXT COLD FRONT ARRIVING SATURDAY NIGHT WILL BE MOISTURE
STARVED AND SHOULD ONLY BE A FEW CLOUDS...SETTING UP BEAUTIFUL EASTER
SUNDAY.

SDB

In the hours before

Local storm report, Mar 28, 5:03 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    CARBONDALE                IL   .75 INCH HAIL
03/28/97   JACKSON                        REPORTED BY AIRPORT TOWER

WATSON
Local storm report, Mar 28, 5:05 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    CARBONDALE                IL   .75 INCH HAIL
03/28/97   JACKSON                        REPORTED BY AIRPORT TOWER

WATSON
Local storm report, Mar 28, 5:11 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 PM    TRENTON                   KY   1 INCH HAIL RPTD BY EOC
03/28/97   TODD

WATSON
Local storm report, Mar 28, 5:13 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 PM    TRENTON                   KY   1 INCH HAIL RPTD BY EOC
03/28/97   TODD

WATSON
Local storm report, Mar 28, 5:15 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    ULLIN                     IL   1 INCH HAIL
03/28/97   PULASKI                        REPORTED BY STATE POLICE

WATSON
Local storm report, Mar 28, 5:16 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    ULLIN                     IL   1 INCH HAIL
03/28/97   PULASKI                        REPORTED BY STATE POLICE

WATSON

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:12 PM CSTSevere Thunderstorm WarningPAHPerry33 min
Mar 28, 3:37 PM CSTSevere Thunderstorm WarningPAHJefferson38 min
Mar 28, 3:51 PM CSTSevere Thunderstorm WarningPAHPerry39 min
Mar 28, 4:09 PM CSTSevere Thunderstorm WarningPAHJackson36 min
Mar 28, 4:18 PM CSTSevere Thunderstorm WarningPAHJefferson27 min
Mar 28, 4:37 PM CSTSevere Thunderstorm WarningPAHHamilton, Wayne53 min
Mar 28, 4:54 PM CSTSevere Thunderstorm WarningPAHJackson, Williamson51 min
Mar 28, 5:06 PM CSTSevere Thunderstorm WarningPAHPulaski24 min
Mar 28, 5:21 PM CSTSevere Thunderstorm WarningPAHJohnson54 min
Mar 28, 5:24 PM CSTSevere Thunderstorm WarningPAHSaline51 min
Mar 28, 5:31 PM CSTSevere Thunderstorm WarningPAHWhite59 min
Mar 28, 5:38 PM CSTTornado WarningPAHJohnson, Massac, Pope22 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.